Perioral angioedema associated with angiotensin-converting enzyme inhibitor

Mark E. Peacock, Dong S. Park, Gary D. Swiec, Kenneth J. Erley

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Background: Angioedema is a non-pruritic swelling usually limited to the skin and mucous membranes of the face and perioral soft tissues. It can be life threatening but usually is not, and can be managed with conservative medical treatment unless the airway is endangered. Recent reports suggest that angiotensin-converting enzyme (ACE) inhibitors can predispose and/or precipitate angioedema, with a predilection toward patients of African American ancestry. Methods: This case report involved a 65-year-old African American female who was being treated surgically for localized chronic periodontitis. The procedure was performed without incident, and the patient was alert and stable when released. The next day, the patient called and reported that her lips were swollen. She stated that this had happened a number of times over the past several years, sometimes related to eating shellfish and other times without any known precipitating factor. All previous episodes of perioral swelling occurred after ACE inhibitor therapy had been initiated. Results: The patient was in no distress, with no other site involvement. She was prescribed oral hydroxyzine and her appearance returned to normal after 5 days. Although the patient had experienced previous episodes of angioedema, none had been in response to any dental procedure. She was referred to the Allergy and Immunology Clinic for skin testing, the results of which were negative to shellfish with good controls. Other potentiating etiologies were also ruled out by the allergist. Conclusions: Angioedema is a recognized possible side effect of ACE inhibitor therapy. The exact mechanism by which ACE inhibitors induce angioedema is not known, although the risk of occurrence is much greater in African Americans. Practitioners should be alert to this potentially fatal condition in patients who take ACE inhibitors or the newer angiotensin II receptor blockers.

Original languageEnglish (US)
Pages (from-to)651-654
Number of pages4
JournalJournal of Periodontology
Volume76
Issue number4
DOIs
StatePublished - Apr 1 2005
Externally publishedYes

Keywords

  • Angioneurotic edema/etiology
  • Angiotensin receptor blocker
  • Angiotensin-converting enzyme inhibitors
  • Blacks

ASJC Scopus subject areas

  • Dentistry(all)

Fingerprint Dive into the research topics of 'Perioral angioedema associated with angiotensin-converting enzyme inhibitor'. Together they form a unique fingerprint.

  • Cite this